hyperventilation(redirected from therapeutic hyperventilation)
Also found in: Dictionary, Thesaurus, Medical.
an increase in the depth, duration, and rate of breathing, sometimes resulting in cramp and dizziness
Collins Discovery Encyclopedia, 1st edition © HarperCollins Publishers 2005
Increase in air intake or of the rate or depth of respiration.
McGraw-Hill Dictionary of Scientific & Technical Terms, 6E, Copyright © 2003 by The McGraw-Hill Companies, Inc.
A breathing problem caused by too little carbon dioxide in the lungs. The term hyperventilation means overbreathing, where breathing is in excess of normal requirements of the body. This results in reducing the carbon dioxide (CO2) level of the body that provides the necessary stimulus for breathing. It is associated with anxiety and tension during flying. It can cause dizziness and may even lead to unconsciousness.
An Illustrated Dictionary of Aviation Copyright © 2005 by The McGraw-Hill Companies, Inc. All rights reserved